Medication & Drugs that Cause Hair Loss
Definition of drug-induced hair loss
Doctors prescribe medications to treat certain medical illnesses. Often, the introduction of a new medicine can result in drug induced hair loss. Not only is managing symptoms associated with the disease a tedious process, but the side effects from medications that cause hair loss warrant another layer of analysis.
In some cases, the medication is necessary to help you treat a life-threatening illness. In contrast, you may be able to switch from drugs that cause hair loss to alleviate the associated hair loss. If you’ve recently started taking a new medication and have noticed excessive hair shedding upwards for 200+ strands a day, it’s a good idea to discuss your options with your health care team.
What medications causes hair loss?
The most common medications that cause hair loss in females are:
● Chemotherapy drugs
● Blood thinners or anti-clotting drugs
● Cholesterol drugs
● Birth Control
● Thyroid medications
● Blood pressure medicine including beta-blockers, diuretics, and ACE inhibitors
● Antidepressants and mood stabilizers
● Weight loss drugs
● Breast cancer medications
● Immune system suppressants
● Migraine medication
DRUG-INDUCED HAIR LOSS SIGNS & SYMPTOMS
Certain drugs can cause a reaction of hair loss, with the most immediate signs being excessive shedding or a change in the color or texture of your hair. Depending on the medication you are taking and the dosage, you may notice symptoms within 1-week to 2-4 months.
DRUG-INDUCED HAIR LOSS DIAGNOSIS
To diagnose hair loss, your doctor will look at your medical history, genetics, and overall health. If you suspect hair loss due to medication, evaluate any changes in your routine, and bring your concerns to your doctor. Did you start taking a new medicine, get on/off birth control, introduce a new supplement to your diet, or do anything different than the norm? Your doctor will diagnose the issue on how to stop hair loss due to medications based on these findings and provide the safest options or alternatives.
HOW TO PREVENT DRUG-INDUCED HAIR LOSS
While certain medications are known to cause hair loss, drugs that cause hair loss in females won't be the same for all women, which makes prevention tricky. You won’t know what drugs cause hair loss until you start taking the medication. What you can do is be mindful of how your body reacts to the new drug. Work closely with your doctor to find the right medication, and if hair loss occurs, do not cease medication immediately as it can interfere with your health. Instead, consult with your doctor about transitioning to a different drug.
There may not be a medication alternative, in which case your life and livelihood are dependent on the medication you are on. If hair loss is unavoidable, consider the following treatment options to give you peace of mind and confidence during this difficult time.
DRUG-INDUCED HAIR LOSS TREATMENT
Finding the right medication can be a discouraging and emotional process. Remember that the body is a complex and sophisticated machine, and although prescribed medications should help you, side effects can cause emotional and physical distress. The critical thing to keep at the forefront of your healing journey is that your health is the most vital issue at hand.
If you’re able to transition to a new medication to manage your medical illness, the natural hair growth cycle will resume. In the meantime, Daniel Alain has practical solutions to help you feel confident, empowered, and reclaim your self-esteem.
Managing hair loss is emotionally distressing, as is finding the right medication for your body. That’s why sometimes it helps to add a little assistance to your hair health with cosmetic solutions. Depending on where you are at in your hair loss journey, you can use a root boosting complex to add body and volume to your hair. If you’ve lost a significant amount of hair, a Topette or wig is a great temporary solution while your hair regrows.